Alert archive / Wisconsin / Gale Warnings in 2022

Gale Warning 7, NWS Green Bay, WI

February 15, 2022

NWS Green Bay, WI issued this gale warning at Feb 15, 2022, 3:39 AM CST. It took effect at Feb 15, 2022, 6:00 PM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 15, 2022, 3:39 AM CST (09:39 UTC)
In effect from
Feb 15, 2022, 6:00 PM CST
Expired
Feb 16, 2022, 2:58 AM CST
In force
9 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

564 
WHUS73 KGRB 150939
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
339 AM CST Tue Feb 15 2022

LMZ541>543-151745-
/O.NEW.KGRB.SC.Y.0016.220215T1900Z-220216T0000Z/
/O.UPG.KGRB.GL.A.0004.220216T0000Z-220216T1200Z/
/O.NEW.KGRB.GL.W.0007.220216T0000Z-220216T1200Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
339 AM CST Tue Feb 15 2022

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
6 PM CST THIS EVENING...
...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM CST
WEDNESDAY...

* WHAT...For the Gale Warning, south winds 20 to 30 kt with gusts
  up to 35 kt and waves 7 to 12 ft expected. For the Small Craft 
  Advisory, southeast winds 15 to 25 kt with gusts up to 30 kt and
  waves 3 to 6 ft expected.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...For the Gale Warning, from 6 PM this evening to 6 AM 
  CST Wednesday. For the Small Craft Advisory, from 1 PM this 
  afternoon to 6 PM CST this evening.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
4 follow-up statements
245 
WHUS73 KGRB 151625
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1025 AM CST Tue Feb 15 2022

LMZ541>543-160030-
/O.CON.KGRB.SC.Y.0016.220215T1900Z-220216T0000Z/
/O.CON.KGRB.GL.W.0007.220216T0000Z-220216T1200Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1025 AM CST Tue Feb 15 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 6 PM CST THIS EVENING...
...GALE WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
CST WEDNESDAY...

* WHAT...For the Gale Warning, southeast to south winds 20 to 30
  kt with gusts up to 35 kt and waves 6 to 11 ft expected. For 
  the Small Craft Advisory, southeast winds 15 to 25 kt with gusts
  up to 30 kt and waves 3 to 6 ft expected.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...For the Gale Warning, from 6 PM this evening to 6 AM 
  CST Wednesday. For the Small Craft Advisory, from 1 PM this 
  afternoon to 6 PM CST this evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

Bersch
257 
WHUS73 KGRB 152040
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
240 PM CST Tue Feb 15 2022

LMZ541>543-160445-
/O.CON.KGRB.SC.Y.0016.000000T0000Z-220216T0000Z/
/O.CON.KGRB.GL.W.0007.220216T0000Z-220216T1200Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
240 PM CST Tue Feb 15 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...
...GALE WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
CST WEDNESDAY...

* WHAT...For the Gale Warning, southeast to south winds 20 to 30
  kt with gusts up to 35 kt and waves 8 to 12 ft expected. For the
  Small Craft Advisory, southeast winds 15 to 25 kt with gusts up
  to 30 kt and waves 4 to 7 ft expected.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...For the Gale Warning, from 6 PM this evening to 6 AM 
  CST Wednesday. For the Small Craft Advisory, from 1 PM this 
  afternoon to 6 PM CST this evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
801 
WHUS73 KGRB 160250
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
850 PM CST Tue Feb 15 2022

LMZ541>543-161100-
/O.CON.KGRB.GL.W.0007.000000T0000Z-220216T1200Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
850 PM CST Tue Feb 15 2022

...GALE WARNING REMAINS IN EFFECT UNTIL 6 AM CST WEDNESDAY...

* WHAT...Southeast to south winds 20 to 30 kt with gusts up to 35
  kt and waves 8 to 12 ft expected.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...Thru 6 AM CST Wednesday. 

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
008 
WHUS73 KGRB 160858
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
258 AM CST Wed Feb 16 2022

LMZ541>543-161500-
/O.CAN.KGRB.GL.W.0007.000000T0000Z-220216T1200Z/
/O.NEW.KGRB.SC.Y.0017.220216T0858Z-220216T1500Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
258 AM CST Wed Feb 16 2022

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING...
...GALE WARNING IS CANCELLED...

* WHAT...South winds 15 to 20 kt with gusts up to 30 kt and 
  waves 2 to 5 ft.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...Until 9 AM CST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Feb 15, 3:05 AM CST, 34 minutes earlier.

Area forecast discussion, Feb 15, 3:05 AM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
305 AM CST Tue Feb 15 2022

Forecast discussion for routine morning forecast issuance

.SHORT TERM...Today...Tonight...and Wednesday
Issued at 305 AM CST Tue Feb 15 2022

The main forecast concerns in the short-term portion of the forecast
will be the potential for light freezing drizzle this afternoon into
this evening and then a light rain/snow mix for Wednesday afternoon.

Today and tonight: Broad high pressure will continue to slide off to
the east of the area today, allowing southerly flow to increase. As
WAA increases across the area, isentropic upglide will result in
weak forcing as moisture also increases throughout the day. The best
overlap of the two will occur from around 18Z/15 through roughly
06Z/16 across the far north into the far northeast portion of the
area. The saturated lower levels look to be saturated up to around 1-
1.5 km, which would be ideal for light freezing drizzle to occur.
Overall forcing in the low levels appears to be fairly weak, but
enough to produce light precipitation. The moisture is warmer than
the DGZ, which will reduce the likelihood of any ice crystals being
introduced into the layer. Again, this would point toward freezing
drizzle as being the main type of light precipitation. The exception
could be around mid afternoon, when moisture is a bit deeper and may
result in a brief period of snow across the Northwoods. Only looking
at a hundreths or two of precipitation, but it doesn't take much to
make travel hazardous on untreated surfaces, especially with freezing
drizzle. Overnight the better moisture is expected to lift north of
the area, which should bring an end to any light precipitation.
Winds will also be quite gusty across the area tonight as the
pressure gradient increases, with gusts in the 20 to 25 mph range
possible. High temperatures are expected to be in the 20s to around
30. Overnight lows will be similar to today's highs as WAA increases
across the area. This will allow low temperatures to occur early in
the evening and then steadily increase through the overnight hours.

Wednesday: A cold front is expected to approach western Wisconsin as
a weak low drifts across Ontario Wednesday morning. This cold front
will pass through northeast Wisconsin between 18Z/16 and 00Z/17. As
this happens, 850mb FGEN forcing will increase, especially across
east-central and far northeast Wisconsin. The combination of
increased forcing and deeper moisture ahead of the front, will lead
to more widespread precipitation coverage in those locations
Wednesday afternoon. Thermal profiles and surface temperatures would
suggest that a bulk of the precipitation would fall in the form of
light rain; however the colder air arriving behind the front will
likely allow for a brief period where the snow mixes with or
transitions over to snow before quickly ending from west to east.
High temperatures are expected to be in the mid to upper 30s to
around 40 through early afternoon before dropping from west to east
by mid to late afternoon.

.LONG TERM...Wednesday Night Through Monday
Issued at 305 AM CST Tue Feb 15 2022

Forecast concerns mainly revolve around light precip chances, first
with the tail end of a system on Wednesday night, then followed by a
potent clipper on Friday/Friday night.

Wednesday night through Thursday night...Light precip may be ongoing
over east-central Wisconsin well behind a cold front in the mid-
level fgen zone at the start of Wednesday evening.  Thermal profiles
suggest precip will consist of a wintry mix or all rain at first
before turning to snow as colder air filters south.  Potential
accums look really minor, most likely a half inch or less.  Once the
snow ends, arctic high pressure will gradually build towards the
region and become centered across Wisconsin on Thursday night.  Due
to a strong cyclone passing across the southern Great Lakes and Ohio
Valley, it may take time for clouds to depart on Thursday and north
winds will likely remain blustery.  But precip remains expected to
reside south of the region.  Finally should see a period of clearing
occur on Thursday night, which continues to look cold.

Rest of the forecast...Clouds will increase on Friday ahead of the
next clipper, which is poised to impact the region on Friday
afternoon into Friday night.  Light snow looks to move into north-
central WI on Friday afternoon before spreading across the rest of
the region Friday evening.  Amounts continue to look relatively
light, perhaps 1-2" over the northwoods and less than 1" further
south and east. But in addition to the snow, much colder air (850mb
temps of 20-25 below) will push into the area via WNW winds upwards
of 50-55 kts. The combo of the snow, wind, and very cold air will
likely make this an unpleasant night, with blowing and drifting of
the light fluffy snow causing hazardous travel on north-south
orientated highways. Another arctic front looks to sag into the
region on Sunday night into Monday that could provide very light
snow across far northern WI.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1101 PM CST Mon Feb 14 2022

Scattered high clouds, light winds, and VFR conditions have
continued into late this evening as high pressure sits overhead.
Towards early Tuesday morning, isentropic lift will cause mid-
level clouds to increase from the southwest. Winds will turn
east/southeast and increase into Tuesday with gusts reaching 20 to
30 kts by late Tuesday afternoon/early Tuesday evening. Meanwhile,
there appears to be a small chance for light snow showers to move
inland towards the MTW TAF site during the afternoon. Moisture
will also increase across the north and bring MVFR cigs and a
chance of light snow to the RHI TAF site. Into the evening, MVFR
cigs will spread to the central WI TAF sites as warmer air moves
into the region. LLWS will also spread across all TAF sites
Tuesday evening with southeast winds at the surface and strong
southerly winds near 2000 ft.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Cooley
LONG TERM......MPC
AVIATION.......Hykin
Hazardous weather outlook, Feb 15, 3:11 AM CST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
311 AM CST Tue Feb 15 2022

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-160915-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
311 AM CST Tue Feb 15 2022

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

There is a chance of light snow and freezing drizzle late this
afternoon and tonight, mainly across north-central Wisconsin. The
icy precipitation could lead to hazardous travel.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Light snow and blowing snow will also be possible Friday
afternoon into Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report any situations where freezing
drizzle leads to hazardous road or sidewalk conditions to the
National Weather Service in Green Bay.

LMZ521-522-541>543-160915-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
311 AM CST Tue Feb 15 2022

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

South gales are expected tonight on Lake Michigan.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is also a chance for gales on Friday afternoon into Friday
night.

Cooley/MPC

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 3:39 AM CSTSmall Craft AdvisoryGRB14 hr

Nearby

Gale Warnings in Wisconsin, 2022Every gale warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.